Ondansetron and QTc Prolongation: Clinical Significance in the ED

Background

Just like many other medications, ondansetron can prolong the QTc interval on an electrocardiogram. In fact, the FDA released a Drug Safety Communication in 2012 recommending against IV doses > 16 mg to help limit the risk. A prospective, observational study in 40 cardiac patients (heart failure or ACS) found that ondansetron 4 mg IV prolonged the QTc interval by 19 msec for up to 2 hours after the dose (Hafermann, Drug Healthc Patient Safety 2011). A retrospective cohort study of 210 ondansetron doses in pediatric ICU patients found that the QTC  interval increased to 460-500 msec in 29% and to more than 500 msec in 11% (Trivedi, Pediatr Crit Care Med 2016). Underlying electrolyte abnormalities and organ dysfunction seemed to add the most risk.

But, what about in ED patients? What is the extent of QTC prolongation and is it clinically significant? Two groups have now published on this patient population. Here’s what they found.

Continue reading “Ondansetron and QTc Prolongation: Clinical Significance in the ED”

Don’t Completely Dismiss Charcoal’s Potential Benefit in Overdose

Activated charcoal is a funny intervention. There is plenty of data, with various drugs, demonstrating decreased absorption after its administration (much of it in healthy volunteers). However, there is a lack of quality evidence demonstrating benefit in clinically meaningful outcomes, such as mortality. In fact, the most recent Position Paper on Single-Dose Activated Charcoal (from 2005) suggests charcoal “should not be administered routinely in the management of poisoned patients.” This may be an oversimplification and I think Drs. Lotte Hoegberg and Anne-Bolette Gude astutely address this point in Goldfrank’s Toxicologic Emergencies:

“These opinions are unfortunately biased by the fact that most ‘routinely’ poisoned patients have low-risk exposures and do well with minimal intervention. Despite little scientific basis or support from clinical trials, less severely poisoned patients might benefit from activated charcoal in terms of reduced need for life support, monitoring, and antidotes.” (Isbister 2011)

And, there is data demonstrating a lower risk of seizures (venlafaxine, Kumar 2011), QT prolongation (citalopram, Friberg 2006), and delirium (promethazine, Page 2009) after charcoal administration. [Thanks, Dr. Martin Caravati, via Twitter!]

Conventional teaching is that the most benefit will be gained if charcoal is administered within the first hour after an overdose. This is important because we know that if charcoal is not administered in the prehospital setting, patients arriving to the Emergency Department are unlikely to receive it within that time frame.

The purpose of this brief post is to draw your attention to two recent articles that may change our thinking in when/how to use charcoal.

Continue reading “Don’t Completely Dismiss Charcoal’s Potential Benefit in Overdose”

Risk of Bleeding After Antiplatelet or Oral Anticoagulant Overdose

What is the risk of bleeding after an acute (or acute-on-chronic) overdose of the newer oral antiplatelet and anticoagulant agents? A new study in the Annals of Emergency Medicine set out to answer this question.
Continue reading “Risk of Bleeding After Antiplatelet or Oral Anticoagulant Overdose”

Don’t be Afraid of Physostigmine

LAST UPDATED July 13, 2018

Physostigmine gets a bad rap, in my opinion. I remember back to my PGY-1 pharmacy residency at UMass when we had a teenage female present with AMS after being found in the woods (Clin Toxicol 2006). She was clearly anticholinergic and the suspected medication, by history, was olanzapine. Physostigmine transformed a delirious patient into one with normal mentation telling us exactly what happened. It was like watching pharmacology in action. It was also the moment when I confirmed the genius of Dr. Ed Boyer and decided to pursue a fellowship in clinical toxicology.

Continue reading “Don’t be Afraid of Physostigmine”

No Icatibant for ACE-I Induced Angioedema

When it comes to Angiotensin Converting Enzyme Inhibitor (ACE-I) induced angioedema, we don’t have a lot of therapeutic options. Traditionally, patients receive the standard allergic reaction medications including corticosteroids, histamine receptor blockers, and sometimes epinephrine. But, for true ACE-I induced angioedema, these therapies do not target the underlying cause and probably treat the clinician more than the patient. In severe cases with airway involvement, we long for a treatment that can reverse impending intubation (or worse).

Enter icatibant, a bradykinin B2 receptor antagonist, that theoretically does target the pathologic process.

Continue reading “No Icatibant for ACE-I Induced Angioedema”

Uncomplicated Cellulitis? Consider Strep-only Coverage

Back in 2013, Dr. Pallin’s group in Boston published a study comparing clinical cure rates in uncomplicated cellulitis patients receiving cephalexin or cephalexin plus sulfamethoxazole-trimethoprim (SMX-TMP). I covered this study in a UMEM pearl, with the end result suggesting there was no difference in cure rate between the two treatment arms. Even in communities with high prevalence of MRSA, uncomplicated cellulitis cases without pus or abscess generally seem to be strep species. This was confirmed in the 2014 IDSA guidelines on SSTI in which they recommended streptococcal-only coverage for uncomplicated cases. A new study in JAMA reexamines this treatment strategy.

Continue reading “Uncomplicated Cellulitis? Consider Strep-only Coverage”

Importance of Second Antibiotic Doses in ED Sepsis Patients

Most studies evaluating early antibiotic administration in sepsis patients focus on timing of the first dose. We highlight many of these studies in our recent review article on Appropriate Antibiotic Therapy in Emergency Medicine Clinics of North America. But, what about the second dose? A new study in Critical Care Medicine asks that question. Specifically, what is the frequency and magnitude of delays in second dose in patients admitted from the Emergency Department AND what are the risk factors for these delays?

Continue reading “Importance of Second Antibiotic Doses in ED Sepsis Patients”